What causes bloody diarrhea in dogs after anesthesia?
Many things can be the cause of blood in your dog's stools. If your dog has been at the veterinarian's office recently it may have been infected with something from another dog. Generally anaesthesia is used in order to perform some sort of surgical procedure.
Your dog may be having a reaction to medications that were administered prior to or following the procedure. It may just be a coincidence that your dog has become ill after anaesthesia. No matter what the circumstances are, if there is blood in your dog's stool you should get it to a vet immediately.
Pain medications are usually administered following a surgical procedure. There are several pain medications that can cause stomach and intestinal bleeding. Common side effects to pain medications include nausea, vomiting and diarrhoea. Blood in vomit or stools is a sign of a more serious reaction. According to Ron Hines DVM PhD, pain medications most likely to cause bloody diarrhoea are asprin, ibuprofen, phenylbutazone, piroxicam, naproxen, flunixin meglumine and indomethacin.
Dental cleaning and tooth extractions for your dog require a light anaesthesia. The Dog and Cat Clinic claim that certain heart, liver and kidney diseases can be associated with the bacteria that reside under the plaque, tarter and gum line in your dog's mouth. During a dental procedure the bacteria, that had been loosened, can enter the blood stream, effecting internal organs. Although bloody stools following a dental procedure are uncommon, it is possible.
According to Ron Mandsager from Oklahoma State University, coccidia is an environmental parasite that produces an opportunistic infection brought on by stress. This parasite can be present in a clean environment because it is resilient against most disinfectants. A dog in a stressful situation, such as surgery, is susceptible to contracting a parasite that has been left behind by another dog. Symptoms of coccidiosis, the disease caused by the coccidian parasite, include mild to severe bloody diarrhoea followed by dehydration and anaemia.